Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2016, 1:54 PM EDT for Schuylkill County, Pennsylvania. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2016, 1:54 PM EDT (17:54 UTC)
- Expired
- Jul 1, 2016, 3:00 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Schuylkill County, PA
The radar
The Philadelphia radar (KDIX), 154 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1086 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS51 KCTP 011754
SVRCTP
PAC107-011900-
/O.NEW.KCTP.SV.W.0031.160701T1754Z-160701T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 PM EDT FRI JUL 1 2016
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 300 PM EDT.
* AT 154 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
ORWIGSBURG... MOVING EAST NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCHUYLKILL HAVEN...ORWIGSBURG...SNYDERS...RENNINGERS...
MCKEANSBURG...LANDINGVILLE...PORT CLINTON...AUBURN...DEER LAKE...
NEW RINGGOLD AND PENN STATE SCHUYLKILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS SUPERCELL THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF
SEVERE WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE
STRAIGHT LINE WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER
SUCH AS AN INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.
&&
LAT...LON 4070 7583 4064 7599 4059 7601 4057 7602
4058 7604 4057 7605 4058 7607 4057 7608
4056 7612 4066 7617 4078 7583 4074 7576
TIME...MOT...LOC 1754Z 257DEG 18KT 4063 7608
HAIL...1.00IN
WIND...60MPH
$$
LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:09 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 1, 12:09 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service State College PA 1209 PM EDT FRI JUL 1 2016 .SYNOPSIS... A cold front over the Great Lakes will push southeast across central Pa later this afternoon and this evening. High pressure will then build over the northeast conus over the weekend. A warm front will lift northeast from the Ohio Valley early next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A potent mid lvl shortwave will sweep across the region later today. Area of showers ahead of this feature (focused in an area of enhanced mean 925-700 mb warm advection) will affect the mountains of NW PA through early this afternoon. Diurnal heating of an increasingly humid air mass across eastern PA invof a strengthening llvl lee trough should support sct- numerous showers and sctd tsra...mainly across the area east of the Susquehanna River this afternoon. NCAR ensemble indicating CAPE values nr 2000 j/kg in this region by aftn, which could support an isold lg hail/damaging wind threat. Latest meso analysis shows sfc based lifted indices of -4 to -5 and MU capes of 1500-2000 j/kg across the mid and lower Susq Valley. Moderately strong deep layer shear will create the chc for some organized storm structure with the potential for localized gusty wind and nickle to quarter sized hail. Storms should move from about 270 deg at 25-35 kts. A second chance of shra/tsra will accompany passage of the actual sfc cold front across the nw mtns this aftn and the rest of central Pa and the Susq Valley this evening/early tonight. However, below avg PWATs will likely result in only isold to sct coverage. Highest /likely/ Pops will be reserved for the eastern counties early this aftn as mentioned above. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... The risk of lingering showers/tsra will end from northwest to southeast this evening with passage of cold front and arrival of low pwat air mass. Mostly clear skies and slightly blw avg temps will follow for late tonight and Saturday, as sfc high builds overthe state. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Abnormally dry airmass accompanying dome of high pressure will support high confidence in fair/dry weather Sunday with seasonal temperatures and comfortable humidity. Forecast issues continue to center around potential rain risk early next week associated with frontal wave of low pressure evolving eastward along quasi-stationary boundary draped near/along the Ohio River and I-64/70 corridors. The deterministic models agree that a convective complex should be entering the lower OH Valley by early Monday. From this point (around 04/12z) on the EC and CMC favor a slightly stronger/northern wave versus the GEFS, which keeps the bulk of QPF south of the PA/MD border. The model timing of pcpn also remains an issue given the small scale nature of the feature at longer ranges. Until the models can converge on a common solution, will maintain continuity and make very minor changes to the forecast for early next week. NDFD grids utilized a multi-model ensemble blend of NBM/EC/WPC. The most likely outcome still calls for dry wx in most of central PA through July 4th, although southern Pa stands the best chance for rain Monday. In the longer range, NAEFS and ECENS both showing rising heights across the ne conus during next week, as center of subtropical ridge migrates from the sw states to the se states. ECENS mean 8h temps rise to arnd 20c by late week, suggesting we will see max temps nr 90F at that time. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... A cold front over the Great Lakes will push southeast across central Pa this evening. At 1530z, conditions primarily VFR with just a few spots in the mid/lower Susq Valley invof KLNS ocnly dipping to MVFR in the ceiling category. Significant breaks in the mid-level altocu cloud deck will lead to increasing llvl instability ahead of a potent shortwave that will sweep across the region later today. An area of showers ahead of this feature across NW PA is expected to dwindle a bit through 18z...as they encounter/entrain drier air. However, diurnal heating of an increasingly humid air mass across eastern Pa should support sct tsra across areas east of the Susquehanna River this afternoon, bringing isolated MVFR cigs and vsbys. A second chance of shra/tsra will accompany passage of the cold front across the nw mtns this aftn and the rest of central Pa this evening. However, below avg PWATs will likely result in only isold to sct coverage, and kept mention to SHRA/VCSH for now. OUTLOOK... Sat and Sun...No sig wx expected. Mon...Chance of pm showers/reduced cigs, mainly south. Tue...Slight chance shower/tstm with minimal impacts. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald/Lambert NEAR TERM...Fitzgerald/Lambert SHORT TERM...Fitzgerald LONG TERM...Fitzgerald/Steinbugl AVIATION...Lambert/RXR
Hazardous weather outlook, Jul 1, 5:52 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 552 AM EDT FRI JUL 1 2016 PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049-050-056- 063-021000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-PERRY-CUMBERLAND- 552 AM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW STORMS MAY PRODUCE 40 TO 60 MPH WIND GUSTS AND HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ042-051>053-057>059-064>066-021000- SULLIVAN-MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON- ADAMS-YORK-LANCASTER- 552 AM EDT FRI JUL 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS 60 MPH OR GREATER AND HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 12:46 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI JUL 1 2016
PAZ053-011715-
COLUMBIA PA-
1246 PM EDT FRI JUL 1 2016
...SPECIAL WEATHER STATEMENT...
AT 1246 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
EAST BERWICK...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND BRIEF WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
BERWICK...MIFFLINVILLE...STILLWATER AND BRIAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4099 7630 4116 7640 4120 7632 4113 7628
4114 7623 4103 7623 4101 7622
TIME...MOT...LOC 1646Z 246DEG 25KT 4111 7626
LAMBERTSpecial weather statement, Jul 1, 1:01 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
101 PM EDT FRI JUL 1 2016
PAZ057-063-065-011730-
DAUPHIN PA-CUMBERLAND PA-YORK PA-
101 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF YORK...CUMBERLAND...AND
DAUPHIN COUNTIES UNTIL 130 PM EDT...
AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SIDDONSBURG...MOVING EAST NORTHEAST AT 15 MPH.
DIME SIZE HAIL AND BRIEF WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
LOWER ALLEN...CAMP HILL...STEELTON...COLONIAL PARK...MIDDLETOWN...
NEW CUMBERLAND...HARRISBURG...HUMMELSTOWN...MECHANICSBURG...
LEMOYNE...VALLEY GREEN...RUTHERFORD...DILLSBURG...SIDDONSBURG...
WORMLEYSBURG...ROYALTON...BRESSLER-ENHAUT-OBERLIN...LAWNTON...
SHIREMANSTOWN AND PENBROOK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4022 7706 4033 7671 4015 7668 4015 7669
4016 7669 4012 7672 4010 7705
TIME...MOT...LOC 1700Z 261DEG 15KT 4016 7696
LAMBERTSpecial weather statement, Jul 1, 1:27 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
127 PM EDT FRI JUL 1 2016
PAZ041-042-046-011815-
SULLIVAN PA-SOUTHERN LYCOMING PA-NORTHERN LYCOMING PA-
127 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL TRACK ACROSS THE REGION THROUGH 215
PM EDT...
AT 127 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MONTOURSVILLE...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BARBOURS...HUGHESVILLE...MUNCY VALLEY...KETTLE CREEK GORGE...
LINCOLN FALLS...LAPORTE...PICTURE ROCKS...HILLSGROVE...DUSHORE...
FORKSVILLE...EAGLES MERE...LOYALSOCKVILLE...MUNCY AND MONTOURSVILLE.
LAT...LON 4151 7623 4136 7629 4119 7684 4130 7695
4157 7662 4154 7622
TIME...MOT...LOC 1727Z 233DEG 24KT 4127 7684
DEVOIRSpecial weather statement, Jul 1, 1:31 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
131 PM EDT FRI JUL 1 2016
PAZ058-011800-
SCHUYLKILL PA-
131 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
200 PM EDT...
AT 131 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHUYLKILL HAVEN...MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST. CLAIR...SCHUYLKILL HAVEN...TAMAQUA...MINERSVILLE...POTTSVILLE...
RENNINGERS...SELTZER...PORT CARBON...NEW PHILADELPHIA...ORWIGSBURG...
TUSCARORA...FRIEDENSBURG...HOMETOWN...LOCUST LAKE STATE PARK...
COALDALE...SNYDERS...MARLIN...MCKEANSBURG...
BROCKTON AND LANDINGVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4070 7583 4064 7599 4057 7602 4058 7604
4057 7605 4058 7607 4057 7608 4056 7611
4053 7621 4071 7628 4087 7595 4080 7587
4075 7578 4073 7576
TIME...MOT...LOC 1731Z 240DEG 28KT 4062 7617
TYBURSKISpecial weather statement, Jul 1, 1:51 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 PM EDT FRI JUL 1 2016
PAZ058-011830-
SCHUYLKILL PA-
151 PM EDT FRI JUL 1 2016
...A STRONG THUNDERSTORM WILL CROSS THE REGION THROUGH 230 PM EDT...
AT 150 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ORWIGSBURG...MOVING EAST AT 20 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ORWIGSBURG...SNYDERS...RENNINGERS...MCKEANSBURG...LANDINGVILLE...PORT
CLINTON...AUBURN...DEER LAKE AND NEW RINGGOLD.
LAT...LON 4070 7583 4064 7599 4059 7601 4057 7602
4058 7604 4057 7605 4058 7607 4057 7607
4057 7612 4068 7617 4080 7586 4074 7576
TIME...MOT...LOC 1750Z 253DEG 18KT 4063 7608
DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:46 PM EDT | Special Weather Statement | CTP | Columbia | 29 min |
| Jul 1, 1:01 PM EDT | Special Weather Statement | CTP | Dauphin | 29 min |
| Jul 1, 1:27 PM EDT | Special Weather Statement | CTP | Sullivan | 48 min |
| Jul 1, 1:31 PM EDT | Special Weather Statement | CTP | Schuylkill | 29 min |
| Jul 1, 1:33 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, York | 72 min |
| Jul 1, 1:51 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jul 1, 2:02 PM EDT | Special Weather Statement | CTP | Lancaster | 73 min |
| Jul 1, 2:10 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 50 min |
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 41 min |
| Jul 1, 2:52 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 38 min |
| Jul 1, 4:48 PM EDT | Special Weather Statement | CTP | McKean | 27 min |
| Jul 1, 5:38 PM EDT | Special Weather Statement | CTP | Elk | 37 min |
| Jul 1, 6:40 PM EDT | Special Weather Statement | CTP | Mifflin | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.